Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 283, NWS Memphis, TN

August 30, 2014Lee County, Pontotoc County, Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 30, 2014, 3:55 PM CDT for Lee County, Pontotoc County, Union County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2014, 3:55 PM CDT (20:55 UTC)
Expired
Aug 30, 2014, 4:30 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:07 PM CDTHAIL 1Pontotoc, MSQUARTER SIZE HAIL REPORTED TO HAVE BROKEN A WINDSHIELD IN PONTOTOC AT THE INTERSECTION OF HIGHWAYS 15 AND 76.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS54 KMEG 302055
SVRMEG
MSC081-115-145-302130-
/O.NEW.KMEG.SV.W.0283.140830T2055Z-140830T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PONTOTOC...
  AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  ALBANY...PONTOTOC AND TRACE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3431 8875 3416 8899 3423 8918 3460 8906
      3459 8873
TIME...MOT...LOC 2055Z 227DEG 22KT 3428 8903

$$
1 follow-up statement
075 
WWUS54 KMEG 302117
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CDT SAT AUG 30 2014

MSC081-115-145-302130-
/O.CON.KMEG.SV.W.0283.000000T0000Z-140830T2130Z/
UNION MS-PONTOTOC MS-LEE MS-
417 PM CDT SAT AUG 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN LEE...NORTHEASTERN PONTOTOC AND EASTERN UNION
COUNTIES...

AT 417 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW HARMONY...OR 7
MILES NORTH OF TRACE STATE PARK...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
SPRINGS...ENDVILLE...PONTOTOC...SHERMAN...GRAHAM...LOCUM...MOLINO...
INGOMAR...UNION HILL...BAKER...BEACON HILL...WALLERVILLE...REESE AND
FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3431 8875 3416 8899 3420 8912 3459 8898
      3459 8874
TIME...MOT...LOC 2117Z 227DEG 22KT 3437 8891

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:42 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 30, 3:42 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT SAT AUG 30 2014

.DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES
THIS AFTERNOON PLACE AN UPPER LEVEL LOW OVER MINNESOTA WITH AN
UPPER LEVEL TROUGH STRETCHING FROM THE UPPER MIDWEST BACK THROUGH
THE MIDDLE MISSISSIPPI VALLEY AND SOUTHERN PLAINS. A WARM CONVEYOR BELT
OF MOISTURE FROM THE GULF OF MEXICO HAS PRODUCED PRECIPITABLE
WATER VALUES OVER 2 INCHES AND SURFACE DEWPOINTS IN THE LOWER 70S
TODAY. EMBEDDED SHORTWAVES WITHIN THE UPPER LEVEL TROUGH HAVE
RESULTED IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS
MOST OF THE MID SOUTH WITH MUCH NEEDED RAIN. TEMPERATURES AS OF 3 PM
CDT VARY ACROSS MANY LOCATIONS ACROSS THE FORECAST AREA WITH
READINGS IN THE 70S WHERE RAIN HAS OCCURRED ALREADY AND LOWER 80S
ACROSS PORTIONS OF NORTHEAST ARKANSAS AND NORTHEAST MISSISSIPPI.
SHOWER AND THUNDERSTORM CHANCES TONIGHT THROUGH MUCH OF NEXT WEEK
IS THE PRIMARY CHALLENGE IN THIS AFTERNOON/S FORECAST.

.SHORT TIME...(TONIGHT THROUGH MONDAY)...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BE HIGHEST IN COVERAGE THIS EVENING ALONG AND EAST
OF THE MISSISSIPPI RIVER WITH CHANCES GRADUALLY DECREASING LATER
TONIGHT INTO SUNDAY AS THE UPPER LEVEL SUPPORT BEGINS TO WEAKEN.
LOWS TONIGHT AND SUNDAY NIGHT WILL BE MAINLY IN THE LOWER 70S WITH
HIGHS IN THE 80S ON SUNDAY AND 80S TO LOWER 90S ON MONDAY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG TERM
MODELS HAVE COME INTO BETTER AGREEMENT TODAY BUT NOW SUGGEST A
SURFACE BOUNDARY WILL DROP INTO THE MID SOUTH TUESDAY AND MEANDER
BACK NORTH BY WEDNESDAY. CONSEQUENTLY...ADJUSTED RAIN CHANCES
UPWARD ACCORDINGLY TO SCATTERED COVERAGE GIVEN THESE TRENDS.
TEMPERATURES WILL GRADUALLY INCREASE TO THE LOWER 90S AREAWIDE
LATER IN THE WEEK WITH RAIN CHANCES BECOMING MORE ISOLATED IN
COVERAGE DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY.

&&

.AVIATION...
18Z TAFS

A CIRCULATION WAS EVIDENT ON KNQA RADAR IMAGERY...AROUND 50 MILES
SOUTHWEST OF MEM AT 1745Z... MOVING NORTHEAST. BEST TS CHANCES
THIS AFTERNOON WILL BE EAST AND SOUTHEAST OF THIS FEATURE. NORTH
MS... INCLUDING TUP... WILL BE UNDER A MORE UNSTABLE ENVIRONMENT
AHEAD OF AN APPROACHING MARINE WARM FRONT. MEM WILL BE NEAR THE
NORTHWEST EDGE OF THE BEST AFTERNOON TS POTENTIAL. WILL MONITOR
CONDITIONS CLOSELY AND MAY NEED TO PULL AFTERNOON/EARLY EVENING TS
FROM THE MEM TAF.

SECOND MIDLEVEL WAVE WILL APPROACH MIDSOUTH TERMINALS DURING THE
09Z TO 12Z TIME FRAME. JBR WILL LIKELY BE IN THE LEAST FAVORED
POSITION FOR TS WITH RESPECT TO THE TRACK OF THE MIDLEVEL WAVE. IN
ANY CASE...MVFR/IFR WILL BE A GOOD BET AREAWIDE...GIVEN A SECONDARY
WEAK WARM FRONT LIFTING INTO THE MIDSOUTH DURING THE OVERNIGHT.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 30, 3:43 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT SAT AUG 30 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
343 PM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL
ACROSS PORTIONS OF THE MID SOUTH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:49 PM CDTSevere Thunderstorm WarningMEGCalhoun, Panola, Yalobusha41 min
Aug 30, 3:56 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe35 min
Aug 30, 4:25 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union35 min
Aug 30, 4:27 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Pontotoc48 min
Aug 30, 4:55 PM CDTSpecial Weather StatementMEGPrentiss50 min
Aug 30, 5:25 PM CDTSpecial Weather StatementMEGTishomingo35 min
Aug 30, 5:41 PM CDTFlash Flood WarningMEGLee, Pontotoc, Prentiss, Union2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.